Fletcher Allen, a Vermont university hospital and medical center, serves all of
Vermont and the northern New York region. Located in Burlington, Fletcher Allen is a regional, academic healthcare center and teaching hospital in alliance with the University of Vermont.
Allergies to Medicines
Any prescription or nonprescription medicine can cause an allergic reaction. Allergic reactions are common and unpredictable. The seriousness of the allergic reaction caused by a certain medicine will vary.
Symptoms of a medicine allergy can include:
- A severe allergic reaction (anaphylaxis).
- Skin reactions, such as hives, rashes, itching, or reddening of the skin.
- Trouble breathing, such as wheezing and severe shortness of breath.
- Digestive problems, such as nausea, vomiting, diarrhea, or abdominal cramps.
Medicines that most commonly cause an allergic reaction include:
- ACE inhibitors, such as captopril or enalapril.
- Antibiotics, such as penicillin, cephalosporins, sulfonamides, or vancomycin.
- Seizure medicines, such as carbamazepine, phenytoin, or valproate.
- Barbiturates, such as phenobarbital or pentobarbital.
- Beta-blockers, such as propranolol, timolol, or metoprolol.
- Blood and blood products.
- Complementary and alternative medicines, such as echinacea.
- Contrast dyes used in X-ray studies.
- Enzymes, such as trypsin and streptokinase.
- Medicines used to treat cancer (chemotherapy).
- Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil, for example), naproxen (Aleve, for example), and aspirin.
- COX-2 inhibitors, such as celecoxib (Celebrex). COX-2 inhibitors may cause allergic reactions in people who are also allergic to sulfonamides.
- Vaccines, antiviral medicines, and immunoglobulins.
Having a medicine allergy will affect your ability to take that medicine in the future and often means that you cannot take that medicine or other medicines that have a similar chemical makeup. This can occur with many antibiotics and local anesthetics, as well as other families of medicines.
Some rashes from medicines are so typical that your doctor may be able to decide from a telephone conversation whether the rash is caused by a medicine reaction. But your doctor may need to see a rash in order to diagnose it as an allergic reaction or a side effect of a medicine.
Last Revised: April 29, 2011
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.